First dose of Humira yesterday, now a question - NRAS

NRAS

34,184 members42,442 posts

First dose of Humira yesterday, now a question

arkies profile image
10 Replies

I am concerned for my 20 year old daughter who was diagnosed with RA a few months ago.

Initially she was put on Methotrexate & steroids. She had trouble with Methotrexate (caused shortness of breath) and had to stop it.

Then started on Sulfasalazine and her RA symptoms actually worsened & she was taken off of it.

He now is decreasing her steroids slowly & she had her 1st dose of Humira yesterday.

Today she had much worse pain in her knees and ankles, and a lot of swelling just below her kneecaps. She has not experienced this much swelling before. This is not mentioned as a side effect of Humira.

We are wondering if anyone else has had this experience when starting Humira or if you think it might just be a coincidence of the 1st injection & she is actually just having a worsening of her RA symptoms? Concerned. This has been a lot to take in, in a very short period of time. Thank you.

10 Replies
Barrister profile image
Barrister

It could just be that the decrease in the steroids has caused her to flare. When I started Humira, I found that the only side effect was a really bad headache which lasted for about 5 days after each injection but by the 5th injection these had ceased. I also found that Humira worked pretty quickly for me, by about the 3rd injection my pain was much less.

Clemmie

arkies profile image
arkies in reply to Barrister

Thank you Barrister. We are hoping Humira will bring relief.

oldtimer profile image
oldtimer

It seems unlikely to be due to the Humira - more likely a flare which is not yet controlled by her current medication. She might need to increase the steroids temporarily to cover this - ask the rheumatology team. Do you have a phone number to contact - it might just need her to contact them to ask if its OK to do that.

arkies profile image
arkies in reply to oldtimer

This seems to be the consensus. She has sent a message to her doctor, so hopefully an answer on Monday.

charisma profile image
charisma

Sorry to hear of your daughter’s diagnosis. I am surprised she has Humira, not only because it is so soon after diagnosis but also because much cheaper biosimilars were approved for use in the UK.

She should have access to a RA helpline if one exists within her Rheumatology Dept.

With her disease being as yet not controlled (it takes three months for benefits from DMARDs to be felt), it is very likely the disease activity that she is experiencing. The symptoms tend to return after stopping corticosteroids.

I hope she might begin to notice improvement with Humira.

I had my first injection of one of its biosimilars, Amgevita, six days ago with no ill effects. It too might take several weeks or months to benefit me, and I am also on the last few days of oral steroid taper.

She is fortunate to have your support.

arkies profile image
arkies in reply to charisma

Thank you for the information. We are both happy to have found such a welcoming, helpful community.

Troygirl profile image
Troygirl

It is because of the lowering of steroids!

Same thing happened to me once the Enbrel stopped working and I went into flares since Dec 2018!

The RA doctor has been trying to find the correct RA biological for me (been on all the "commercial" self injecting ones with no luck) since 2017. Now on IV Infusion Acterma and even that is not working! Still need double doses of prednisone! Am & pm!

Every time I try to reduce my prednisone, I start to flare again!

The curse of prednisone! It is the only thing that works to take away the painful flares so I can get to work! The other biological medicines just are not cooperating and my body is rejecting everyone of them!

Now have severe side effects due to taking in everyday since Dec 2018!!

arkies profile image
arkies in reply to Troygirl

We now think it is the decrease in steroids also, Troygirl. Steroids are awful. I developed diabetes from steroids. I pray you very soon find something to give you relief from RA.

singlecrochet profile image
singlecrochet

bet it is weaning off of steroids...

arkies profile image
arkies

I bet you’re correct. Thank you.

You may also like...